Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Blacksburg, VA

June 12, 2003Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2003, 1:58 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 1:58 PM EDT (17:58 UTC)
Expired
Jun 12, 2003, 2:30 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS51 KRNK 121758
SVRRNK
VAC089-690-121830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA 
  EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 230 PM EDT.

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AXTON...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 230 PM EDT INCLUDE
  AXTON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3672 7991 3656 7972 3674 7968 3682 7967

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:08 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 12, 1:08 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
108 PM EDT THU JUN 12 2003

QUICK UPDATE ALREADY SENT FOR SVR TSTM WATCH 527 FOR MUCH OF THE
CWA. OTRW FEW ADDED CHANGES.
------------------------------------------------------------------

SATELLITE PICS SHOWING UPPER VORTEX NOW MOVING INTO THE OHIO VALLEY
WITH TRAILING S/W AXIS APCHG FROM THE WEST. IN ADVANCE OF THIS
FEATURE...MAIN CONCERN EARLY ON WITH OLD BOUNDARIES AROUND FROM LAST
NIGHT ESPCLY ALONG THE SRN BLUE RIDGE PER MSAS ANLYS. MODIFIED 12Z
RAOBS NOT QUITE AS UNSTABLE AS WED WITH 5H TEMPS ACTUALLY WARMER BUT
BETTER CONDS ALOFT GIVEN INCREASING SWLY JET WITH HEIGHT. ALSO MAY
TAKE A BIT LONGER FOR DEEP INSTAB TO DEVELOP TODAY PER CURRENT MID
DECK AND IDEA THAT ATMOS GOT WORKED OVER A BIT LAST EVENING. THUS
WILL DO SOME CLEANUP OF THE EARLIER PACKAGE...WITH FOCUS EARLY ON
ACROSS THE S WHERE HIGHER HELICITY VALUES MAY PROMOTE ISOLD STRONGER
STORMS ALONG RESIDUAL BOUNDARY. THEN EXPECT CONCERN TO SHIFT TO MORE
BANDED NATURE TSRA OVER THE WEST AS UVV UNDER UPPER VORT SHIFTS
ACROSS DURING BEST HEATING. WITH HIGH PWATS AND SOME TRAINING
POTENTIAL COULD BE MORE FLOODING PROBLEMS ALTHO SINCE LOCALIZED WONT
ISSUE WATCH FOR NOW. TEMPS APPEAR ON TRACK ALTHO LIKELY A NOTCH
LOWER THAN YDA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Jun 12, 12:10 PM EDT, 1 hour 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
SERVICE AREA THIS AFTERNOON.  DAMAGING WIND AND POTENTIAL FOR FLASH
FLOODING ARE THE MAIN THREATS.  HOWEVER...IF WIND FIELDS IN THE
UPPER ATMOSPHERE STRENGTHEN DURING THE AFTERNOON...THIS MAY SUPPORT
THE FORMATION OF SUPERCELL STORMS WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH
THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER NOON TODAY.

In the hours before

Local storm report, Jun 12, 11:03 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SUGAR GROVE               VA   FLASH FLOOD
06/11/03   SMYTH                          FLOODING OF ROUTE 695 BY
                                          FLINT CREEK. FLOODING
                                          ALONG ROUTE 16 NEAR ITS
                                          INTERSECTION WITH CEDAR
                                          SPRINGS ROAD. REPORTED BY
                                          SPOTTER.

0900 PM    COUNTY WIDE               VA   FLOODING
06/11/03   SMYTH                          NUMEROUS COUNTY ROADS
                                          PARTIALLY WASHED OUT
                                          AND/OR DAMAGED DUE TO
                                          FLOODING. NONE CLOSED
                                          COMPLETELY. WORST DAMAGE
                                          IN THE MARION AND ATKINS
                                          SECTION OF THE COUNTY.
                                          REPORTED BY VDOT.
Special weather statement, Jun 12, 11:55 AM EDT, 2 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-122100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT THU JUN 12 2003

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...AND THEN SPREAD NORTHEAST ACROSS THE REMAINDER OF THE
AREA INTO THIS EVENING.  SOME OF THESE THUNDERSTORMS MAY CONTAIN
DAMAGING WINDS AND TORRENTIAL DOWNPOURS. IF THE STORMS STRENGTHEN
AND BECOME ORGANIZED INTO SUPERCELLS...THE POTENTIAL ALSO EXISTS FOR
AN ISOLATED TORNADO.

IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD RESULT
IN ISOLATED FLASH FLOODING.  STORMS THIS AFTERNOON MAY CONTAIN RAIN
RATES OF 3 INCHES PER HOUR.  IF A SERIES OF THUNDERSTORMS HAPPEN TO
TRAIN OVER THE SAME AREA...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY
RAIN OVER THE PAST FEW DAYS...FLOODING OF DITCHES AND LOW LYING
AREAS WILL OCCUR.

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE THE AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:58 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 12, 1:33 PM EDTSevere Thunderstorm WarningRNKCharlotte27 min
Jun 12, 1:44 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.